Alert archive / Mississippi / Wind Advisories in 2022

Wind Advisory 1, NWS Memphis, TN

January 1, 202216 counties in Tennessee; 22 counties in Mississippi

NWS Memphis, TN issued this wind advisory at Jan 1, 2022, 3:52 AM CST for 16 counties in Tennessee; 22 counties in Mississippi. It took effect at Jan 1, 2022, 7:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 3:52 AM CST (09:52 UTC)
In effect from
Jan 1, 2022, 7:00 AM CST
Expired
Jan 1, 2022, 2:52 PM CST
In force
8 hr
Issued by
NWS Memphis, TN
All 38 counties

Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Madison County, TN, McNairy County, TN, Shelby County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 85 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS74 KMEG 010952
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
352 AM CST Sat Jan 1 2022

MSZ001>017-020>024-011800-
/O.NEW.KMEG.WI.Y.0001.220101T1300Z-220102T0000Z/
DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-
Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-
Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-
Including the cities of Southaven, Olive Branch, Holly Springs, 
Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville,
Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, 
Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, 
Calhoun City, Houston, Okolona, Amory, and Aberdeen
352 AM CST Sat Jan 1 2022

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of North Mississippi.

* WHEN...From 7 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
707 
WWUS74 KMEG 011600
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
1000 AM CST Sat Jan 1 2022

TNZ003-004-020>022-050>055-088>092-020000-
/O.EXA.KMEG.WI.Y.0001.000000T0000Z-220102T0000Z/
Weakley-Henry-Gibson-Carroll-Benton TN-Haywood-Crockett-Madison-
Chester-Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-Hardin-
Including the cities of Martin, Dresden, Paris, Humboldt, Milan, 
Huntingdon, Camden, Brownsville, Alamo, Jackson, Henderson, 
Lexington, Parsons, Decaturville, Bartlett, Germantown, 
Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, 
Selmer, and Savannah
1000 AM CST Sat Jan 1 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of West Tennessee.

* WHEN...From 7 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MSZ001>017-020>024-020000-
/O.CON.KMEG.WI.Y.0001.000000T0000Z-220102T0000Z/
DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-
Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-
Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-
Including the cities of Southaven, Olive Branch, Holly Springs, 
Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville,
Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, 
Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, 
Calhoun City, Houston, Okolona, Amory, and Aberdeen
1000 AM CST Sat Jan 1 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of North Mississippi.

* WHEN...From 7 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
720 
WWUS74 KMEG 012052
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
252 PM CST Sat Jan 1 2022

MSZ001>017-020>024-TNZ003-004-020>022-050>055-088>092-012200-
/O.CAN.KMEG.WI.Y.0001.000000T0000Z-220102T0000Z/
DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-
Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-
Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Weakley-
Henry-Gibson-Carroll-Benton TN-Haywood-Crockett-Madison-Chester-
Henderson-Decatur-Shelby-Fayette-Hardeman-McNairy-Hardin-
Including the cities of Southaven, Olive Branch, Holly Springs, 
Ashland, Ripley MS, Corinth, Iuka, Tunica, Senatobia, Booneville,
Clarksdale, Marks, Batesville, Oxford, New Albany, Pontotoc, 
Tupelo, Fulton, Charleston, Water Valley, Coffeeville, Bruce, 
Calhoun City, Houston, Okolona, Amory, Aberdeen, Martin, Dresden,
Paris, Humboldt, Milan, Huntingdon, Camden, Brownsville, Alamo, 
Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
252 PM CST Sat Jan 1 2022

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to meet advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Dec 31, 11:17 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 31, 11:17 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1117 PM CST Fri Dec 31 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 858 PM CST Fri Dec 31 2021/

UPDATE...

Showers continue to move across Northeast Arkansas and the
Missouri Bootheel ahead of a secondary warm front. Models show
showers increasing in intensity as well as some thunderstorms
developing by 05-06Z in the vicinity of Northeast Arkansas, the
Missouri Bootheel, and Northwest Tennessee. Some of these storms
could be severe initially but eventually expect the threat to
evolve into a heavy rain and flash flooding threat by sunrise.
Current forecast has a good handle. Just made some minor tweak to
temperatures. Update will be out shortly.

KRM

DISCUSSION... /issued 323 PM CST Fri Dec 31 2021/

Still no great consensus on the threat of severe thunderstorms
tonight and tomorrow. The ECMWF remains the most bullish with the
NAM perhaps the least impressive. What continues to look like a
more certain threat is the chance of flooding. My inclination is
that we will see a flooding threat develop late tonight from
Western KY into northwest Tennessee and the Missouri Bootheel and
into northeast Arkansas along just south of a warm front.
Thunderstorms should become more numerous as a 60kt LLJ develops
tonight. Nearly all of the Midsouth should be in the warm sector
of the system by sunrise. Dew points across the region should be
in the mid to upper 60s. Storms along and just south of the front
could have the potential to develop supercellular characteristics
toward morning. These storms would have the potential to produce
large hail, damaging wind and tornadoes. The Storm Prediction
Center has included most of the Midsouth in a Slight risk for
severe storms tonight with a Marginal risk across southern areas,
mainly in north Mississippi.

However, a much more likely threat would be flooding during the
late night to early morning timeframe. Straight hodographs will
likely favor training storms along the front. Flooding will remain
a threat through the day tomorrow. Precipitable water values
remain impressive, above 1.6 inches late tonight through tomorrow.
WPC has included a slight risk of excessive rainfall across most
of west Tennessee, the Missouri Bootheel and East Arkansas
tonight. A flood watch has been issued starting this evening and
continuing through Saturday afternoon for all of west Tennessee,
the Missouri Bootheel and most of East Arkansas.

The GFS has the cap holding until well after noon tomorrow.
Midlevel Lapse rates remain below 6 through the event and there
is never much of any surface low to back the winds. The ECMWF has
a broader rain shield across much of the Midsouth through the day
tomorrow. Luckily none of the guidance shows a strong signal for
discrete supercells ahead of the approaching cold front and
accompanying line of thunderstorms. Bowing segments along this
line will pose the greatest threat for tornadoes unless
supercells actually do form ahead of the line. Vertical wind
shear remains impressive, over 300m2/s2 but instability will
likely be limited by ongoing showers and cloud cover. Given the
dynamic energy and potential for a weaker cap, the Storm
Prediction Center has included nearly all of the Midsouth in an
Enhanced risk for severe thunderstorms Saturday with a small
Slight risk over portions of northeast Arkansas.

Additionally, the WPC has included far northwest TN, the Missouri
Bootheel and northeast Arkansas in a Moderate area for Excessive
rainfall. A slight risk in in place for the remainder of West
Tennessee and east central Arkansas with a Marginal risk of
excessive rainfall across north Mississippi. Rainfall
accumulations tonight through Saturday night will likely exceed 2
inches in the Moderate risk area and could exceed 3 inches.

The Severe threat and flood threat should diminish before
midnight as the cold front races across the Midsouth and a colder
airmass begins to filter into the area.

We will likely see cooling temperatures through the day Sunday.
Sunrise temperatures may range from the low 30s in northeast
Arkansas to the low 50s near the Alabama State line in northeast
Mississippi. By sunset we should be in the upper 20s to low 30s
area wide. A few light snow showers area possible across most of
the Midsouth on Sunday, though no accumulation is expected.

Mostly dry conditions are expected Sunday night through Midweek.
Morning lows are expected to be in the 20s Monday and Tuesday, but
back above freezing by Wednesday. Another cold front is expected
Wednesday resulting in subfreezing temperatures again Friday
morning.

30

&&

.AVIATION...

SHRAs and embedded TSRAs will continue to develop overnight
across northern areas mainly impacting KJBR where IFR conds will
develop toward morning. Thinking that KMEM/KMKL/KTUP should remain
south of the main band with MVFR cigs developing overnight. The
cold front sweeps through with a line of SHRAs/TSRAs in the
afternoon. Post frontal showers and low clouds expected behind
the front. Gusty south winds will develop overnight and continue
until the front moves through then shifting to the NW Saturday
evening. LLWS likely at KMEM and KMKL until early Saturday
afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.

MO...Flood Watch through Saturday afternoon for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through Saturday afternoon for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 31, 3:07 PM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 PM CST Fri Dec 31 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
307 PM CST Fri Dec 31 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible late tonight into
Saturday across the Mid-South. Damaging winds, tornadoes, and hail
will be the main threats from the storms. The storms will also
bring prolonged heavy rainfall which could lead to flash flooding.
A Flood Watch has been issued for much of Northeast Arkansas, the
Missouri Bootheel, and all of West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible Saturday. Damaging
winds, tornadoes, and hail will be the main threats. Storms will
also bring prolonged heavy rainfall which could lead to flash
flooding. A Flood Watch has been issued for much of Northeast
Arkansas, the Missouri Bootheel, and all of West Tennessee.

Much colder air will filter into the region behind a cold front
Saturday Night. An upper level disturbance will then move into
the Mid-South by Sunday morning. Chances for snow will occur with
the disturbance. At this time, little to no snow accumulation is
expected. Wind chill values will drop into the teens Sunday and
Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday in support
of severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jan 1, 1:14 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 S HOLLAND             36.03N  89.87W
01/01/2022  E1.50 INCH       PEMISCOT           MO   LAW ENFORCEMENT

&&

SJM
Local storm report, Jan 1, 1:29 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     5 WSW CLOVERDALE        36.21N  89.41W
01/01/2022                   OBION              TN   LAW ENFORCEMENT

            TREE KNOCKED DOWN ON CAT CORNER ROAD.

&&

SJM
Local storm report, Jan 1, 1:48 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
148 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     FUNNEL CLOUD     6 SW LATHAM             36.36N  88.79W
01/01/2022                   WEAKLEY            TN   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 12:17 AM CSTSevere Thunderstorm WarningMEGDyer, Lake28 min
Jan 1, 12:42 AM CSTSevere Thunderstorm WarningMEGDyer, Lake, Obion33 min
Jan 1, 1:16 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGHenry, Obion, Weakley44 min
Jan 1, 1:41 AM CSTTornado WarningMEGHenry, Weakley34 min
Jan 1, 1:57 AM CSTTornado WarningMEGHenry, Weakley35 min
Jan 1, 10:27 AM CSTRiver Flood AdvisoryMEGDecatur, Hardin4 days
Jan 1, 11:21 AM CSTSevere Thunderstorm WarningMEGBenton24 min
Jan 1, 11:28 AM CSTSpecial Weather StatementMEGMadison32 min
Jan 1, 11:45 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGChester, Decatur, Henderson, Madison45 min
Jan 1, 12:40 PM CSTAreal Flood AdvisoryMEGShelby3 hr
Jan 1, 5:02 PM CSTAreal Flood AdvisoryMEGFayette, Shelby118 min
Jan 1, 1:01 PM CSTSevere Thunderstorm WarningMEGPrentiss, Tishomingo19 min
Jan 1, 1:59 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola46 min
Jan 1, 2:28 PM CSTSpecial Weather StatementMEGPrentiss32 min
Jan 1, 2:36 PM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union39 min
Jan 1, 2:43 PM CSTSevere Thunderstorm WarningMEGPrentiss, Tishomingo18 min
Jan 1, 3:22 PM CSTSpecial Weather StatementMEGTishomingo23 min
Jan 1, 3:41 PM CSTSpecial Weather StatementMEGAlcorn34 min
Jan 1, 4:27 PM CSTSevere Thunderstorm WarningMEGTishomingo17 min

Nearby

Wind Advisories in Mississippi, 2022Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.